Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 247, NWS Dodge City, KS

August 20, 1997Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1997, 2:26 PM CDT for Clark County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1997, 2:26 PM CDT (19:26 UTC)
Expired
Aug 20, 1997, 3:30 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:32 PM CDTHail 1.5Minneola, KS
Aug 20, 2:43 PM CDTHail 4.5Minneola, KSNearly every window in the small community were broken with siding destroyed on many homes. Cars received considerable damage too. Shingles were also torn off. Skylights broken at the school.
Aug 20, 2:47 PM CDTTornado F0Minneola, KS
Aug 20, 3:10 PM CDTHail 1.75Minneola, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 201926 RRA
SVRDDC
KSC025-202030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
226 PM CDT WED AUG 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN CLARK COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 330 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN CLARK COUNTY

* AT 224 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 1 MILE NORTHWEST OF MINNEOLA MOVING WEST AT 5 MPH.

THIS STORM WILL LIKELY PRODUCE LARGE HAIL IN EXCESS OF TWO INCHES IN
DIAMETER.  TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY.
MOVE INDOORS AND STAY AWAY FROM WINDOWS.  WINDS GREATER THAN 55
MILES AN HOUR ARE ALSO POSSIBLE.

HUTTON/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:25 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 20, 2:25 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED AUG 20 1997

PLENTY OF FORECAST CHALLENGES THIS VERSION.

MOST OF TSRA MOVING INTO OK.  TSRA MOVED ALONG 850 FRONT AS S/W MOVED
THROUGH. STORMS SHOULD PUSH THE SFC BOUNDARY FURTHER WEST THAN CURRENT
MODELS ARE SUGGESTING. CONVECTION CONTINUES TO DEVELOP SOUTH OF DDC. SO
QUESION FOR TONIGHT WILL BE TSRA CHANCES FOR REMAINDER OF CWA.

INSTABILITY AXIS THROUGH DDC-NW.  APPEARS THAT TSRA WILL CONTINUE TO
DEVELOP ALONG OUTFLOW BOUNDARY WEST-SOUTHWEST OF DDC.  ADAP PRODUCTS
SHOW BEST MOISTURE CONVERGANCE ALONG CO-KS BORDER ATTM.  BEST CHANCES
FOR TRSA OVER FOR SOUTH-SOUTHWEST AREAS FOR EARLY TONIGHT.  NEXT S/W
COMES DOWN NW FLOW LATER TONIGHT...SO NORTHERN AREAS MAY NOT SEE TSRA
UNTIL LATE.  MAY PUT HIGHER POPS WEST FOR TONIGHT AND USE LATE WORDING
FOR NORTHEAST-EAST ZONES WITH POSSIBLY SEVERE WORDING. LOOKS LIKE
BOUNDAY MAY HANG AROUND NEXT 48 HOURS.  THIS AND THE FACT THAT SFC FLW
WILL BE SOUTHEAST...DEWPOINTS SHOULD STAY UP. WILL HAVE SOME MENTION OF
POPS IN ALL PERIODS HOWEVER.  WILL MAKE LAST MOMENT DECESION ON
NUMBERS.

TEMPS MAY BE TRICKY.  WITH ESE UPSLOPE FLOW AND DEWPOINTS ABOVE FWC
PROGS...LOWS (EASTERN CWA ANYWAY) MAY STAY ABOVE FWC TEMPS.  WITH FRONT
PUSHED BACK WEST...UPSLOPE FLOW SHOULD OCCUR AND WITH LOTS OF MOISTURE
AROUND...TEMPS SHOULD BE COOLER THAN FWC NUMBERS AND WILL GO CLOSER TO
AVN WHICH MAY BE A BIT WARM AS WELL.  SO...EXPECT SLIGHTY HIGHER
LOWS.

.DDC...NONE

DDC 066/089 066/088 064 322
GCK 064/091 063/089 062 222
EHA 063/092 063/090 062 222
LBL 063/091 064/089 062 222
HYS 064/084 064/087 063 333
P28 068/087 069/091 067 233

REITER

In the hours before

Special weather statement, Aug 20, 10:58 AM CDT, 3 hours 28 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-220600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 AM CDT WED AUG 20 1997

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

SYNOPSIS:  A STATIONARY FRONT CONTINUES TO EXTEND OVER FAR WESTERN
KANSAS THIS MORNING.  SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR
OVER THE AREA.  AS THE DAY PROGRESSES...THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE.  AND TONIGHT...AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE
NORTHERN ROCKIES WILL HELP TRIGGER THUNDERSTORM DEVELOPEMENT.  SOME OF
THE STORMS WILL BE SEVERE.

ALL OF SOUTHWEST KANSAS WILL BE UNDER THE THREAT OF SEVERE THUNDERSTORMS
TONIGHT.

REITER
Special weather statement, Aug 20, 11:00 AM CDT, 3 hours 26 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT WED AUG 20 1997

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

SYNOPSIS:  A STATIONARY FRONT EXTENDED FROM NORTH CENTRAL
MISSOURI INTO SOUTHWESTERN KANSAS THIS MORNING. MEANWHILE...AMPLE
LOW LEVEL MOISTURE REMAINS IN PLACE OVER SOUTHWEST KANSAS.  AS A
WEAK UPPER LEVEL DISTURBANCE MOVES OVER THE AREA LATE THIS AFTERNOON
AND EVENING...THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP
OVER PARTS OF SOUTHWEST KANSAS.

THE AREA MOST THREATENED APPEARS TO BE EAST OF A LINE FROM SYRACUSE TO
LIBERAL.

REITER
Special weather statement, Aug 20, 11:05 AM CDT, 3 hours 21 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CDT WED AUG 20 1997

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SYNOPSIS:  THE MAIN THREAT (THOUGH LESS THAN LAST NIGHT) FOR SEVERE
THUNDERSTORMS TONIGHT WILL BE EAST OF A LINE FROM WAKEENEY TO
COLDWATER.  LOW LEVEL MOISTURE REMIANS IN PLACE OVER THIS AREA.  AN
UPPER LEVEL DISTURBANCE LOCATED OVER CENTRAL WYOMING THIS MORNING WILL
MOVE INTO WESTERN NEBRASKA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THAT AREA BY LATE AFTERNOON...THEN MOVE SOUTH INTO KANSAS
TONIGHT.

REITER
Local storm report, Aug 20, 12:50 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1250 PM CDT WED AUG 20 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0954 AM    5 E ST. JOHN              KS   1.00 INCH HAIL
08/20/97   STAFFORD

0958 AM    5 E ST. JOHN              KS   1.75 INCH HAIL
08/20/97   STAFFORD                       COVERED GROUND

1023 AM    17 SE LACROSSE            KS   0.75 INCH HAIL
08/20/97   RUSH

1025 AM    14 NNE PRATT              KS   2.00 INCH HAIL
08/20/97   PRATT                          COVERING GROUND

1030 AM    10 NE LARNED              KS   1.00 INCH HAIL
08/20/97   PAWNEE

1030 AM    12 NE PRATT               KS   1.75 INCH HAIL
08/20/97   PRATT

1056 AM    CAIRO                     KS   1.50 INCH HAIL
08/20/97   PRATT                          COVERING GROUND

1103 AM    STAFFORD                  KS   WIND DAMAGE
08/20/97   STAFFORD                       65 TO 70 MPH WINDS
                                          POWER LINES DOWN

1105 AM    9 ESE ST. JOHN            KS   60 MPH WIND GUST
08/20/97   STAFFORD

1113 AM    ZENITH                    KS   60 MPH WIND GUST
08/20/97   STAFFORD

1208 PM    9 E GREENSBURG            KS   0.88 INCH HAIL
08/20/97   KIOWA

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:47 AM CDTSevere Thunderstorm WarningDDCStafford48 min
Aug 20, 10:09 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min
Aug 20, 10:17 AM CDTSevere Thunderstorm WarningDDCPratt48 min
Aug 20, 10:32 AM CDTSevere Thunderstorm WarningDDCStafford63 min
Aug 20, 12:07 PM CDTSevere Thunderstorm WarningDDCKiowa48 min
Aug 20, 12:57 PM CDTSevere Thunderstorm WarningDDCComanche48 min
Aug 20, 2:37 PM CDTTornado WarningDDCClark33 min
Aug 20, 3:09 PM CDTTornado WarningDDCClark46 min
Aug 20, 5:07 PM CDTSevere Thunderstorm WarningDDCGray63 min
Aug 20, 6:08 PM CDTSevere Thunderstorm WarningDDCGray47 min
Aug 20, 6:45 PM CDTSevere Thunderstorm WarningDDCMeade50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.